Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 9, NWS Great Falls, MT

August 24, 20154 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 24, 2015, 2:58 AM MDT for 4 counties in Montana. It took effect at Aug 24, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2015, 2:58 AM MDT (08:58 UTC)
In effect from
Aug 24, 2015, 12:00 PM MDT
Expired
Aug 24, 2015, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2015-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2015-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3718 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WWUS85 KTFX 240858
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
258 AM MDT MON AUG 24 2015

MTZ112-250300-
/O.UPG.KTFX.FW.A.0003.150824T1800Z-150825T0300Z/
/O.NEW.KTFX.FW.W.0009.150824T1800Z-150825T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
258 AM MDT MON AUG 24 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 112...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THIS REPLACES THE FIRE WEATHER WATCH.

* WIND...WESTERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY EXISTING OR NEW FIRES THAT DEVELOP WILL LIKELY
  SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE 
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
2 follow-up statements
535 
WWUS85 KTFX 241626
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1026 AM MDT MON AUG 24 2015


MTZ112-250300-
/O.CON.KTFX.FW.W.0009.150824T1800Z-150825T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
1026 AM MDT MON AUG 24 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
112...

* WIND...WESTERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY EXISTING OR NEW FIRES THAT DEVELOP WILL LIKELY
  SPREAD RAPIDLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
873 
WWUS85 KTFX 250240
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 PM MDT MON AUG 24 2015


MTZ112-250345-
/O.EXP.KTFX.FW.W.0009.000000T0000Z-150825T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
840 PM MDT MON AUG 24 2015

...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM MDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER
ZONE 112...

WINDS HAVE STEADILY DECREASED THROUGHOUT FIRE ZONE 112 AND WILL
REMAIN LIGHT THROUGH THE OVERNIGHT PERIOD.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 23, 10:30 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 23, 10:30 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MDT SUN AUG 23 2015

.DISCUSSION...

GOING FORECAST IS IN GOOD SHAPE THIS EVENING. SKIES REMAIN MOSTLY
CLEAR BUT SATELLITE IMAGERY IS SHOWING SCATTERED CLOUDS THAT WILL
MOVE INTO THE REGION OVERNIGHT. MAIN IMPACT FOR WEATHER OVER THE
NEXT DAY OR SO CONTINUES TO BE WILDFIRE SMOKE THAT WILL LIMIT
VISIBILITIES AND CAUSE HEALTH PROBLEMS. WILL LET GOING FORECAST
CONTINUE AS-IS WITH NO UPDATE THIS EVENING. MPJ

&&

.AVIATION...
UPDATED 0430Z.

HIGH PRESSURE ALOFT RIDGE WILL PERSIST OVER THE FORECAST AREA AT
LEAST THROUGH MONDAY EVENING. THE MAIN IMPACT WILL BE DUE TO
INCREASING WILDFIRE SMOKE. THE AREA WILL REMAIN VFR THROUGH THE
MORNING HOURS. HOWEVER, AFTER 18Z, VISIBILITIES WILL LIKELY BE
REDUCED TO MVFR LEVELS ACROSS MUCH OF THE AREA WITH MOUNTAIN
OBSCURATION WITH THE DEVELOPMENT OF BREEZY WESTERLY WINDS,
ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT. MAINLY HIGH CLOUDINESS
(ABOVE 15000 FEET AGL) WILL ALSO SPREAD OVER THE AREA (WITH A
CHINOOK ARCH DOWN TO 11000 FEET AGL POSSIBLE OVER KCTB BETWEEN 10Z
AND 18Z). HOWEVER, WEAK AFTERNOON INSTABILITY MAY BRING SOME
SCATTERED CUMULUS TO THE AREA, ESPECIALLY OVER SOUTHWEST MONTANA,
WHERE A THUNDERSTORM OR TWO WILL BE POSSIBLE OVER THE MOUNTAINS.
WINDS, STORMS, AND CLOUDS SHOULD DECREASE AFTER 02Z.  COULSTON

&&

.FIRE WEATHER...

FIRE WEATHER WATCH FOR FIRE ZONE 112 (NORTHERN ROCKY MTN FRONT
AND ADJACENT PLAINS) REMAINS IN EFFECT WITH NO CHANGES AT THIS
TIME. WIND SPEEDS WILL INCREASE SLIGHTLY ACROSS THE REGION
TOMORROW AS THE AXIS OF THE UPPER-LEVEL RIDGE MOVES FROM CENTRAL
INTO EASTERN MT. THIS WILL LEAD TO AN INCREASE IN NEAR-CRITICAL
FIRE WEATHER CONDITIONS BUT LOOK TO REMAIN BELOW CRITERIA FOR
ADDITIONAL FIRE WEATHER HEADLINES. OVERALL, FORECAST STILL ON
TRACK FOR PROGRESSIVELY WARMER AND DRIER CONDITIONS FOR FIRST HALF
OF NEXT WEEK. MONSOONAL MOISTURE WILL WORK ITS WAY NORTHWARD INTO
OUR AREA TO GENERATE ISOLATED-TO-SCATTERED MIX OF WET AND DRY
THUNDERSTORMS, MAINLY OVER THE CENTRAL AND SOUTHERN DISTRICTS ON
WED/THURS. WARANAUSKAS

&&

.PREV DISCUSSION...
/ISSUED 530 PM MDT SUN AUG 23 2015/

THIS AFTERNOON THROUGH TUESDAY EVENING...CLEAR SKIES OCCURRING
ACROSS THE ENTIRE STATE THIS AFTERNOON AS UPPER-LEVEL RIDGE
CONTINUES TO STRENGTHEN. NORTHWESTERLY FLOW ALOFT HAS BEEN GRADUALLY
SHIFTING MORE WESTERLY AS THE RIDGE AXIS APPROACHES, WHICH HAS
BROUGHT A RETURN OF SMOKE FROM WILDLAND FIRES IN WA/ID. THE SMOKE IS
ALREADY BEGINNING TO MIX DOWN INTO LOWER PARTS OF THE ATMOSPHERE AS
EVIDENCED BY OBSCURED MTN PEAKS IN AREA WEBCAMS AND VISIBILITY AT
THE GREAT FALLS AIRPORT DROPPING TO AROUND 2.5 MILES THIS AFTERNOON.
AIR QUALITY WILL GRADUALLY DETERIORATE OVER MORE OF OUR REGION ON
MON/TUES AS ADDITIONAL SMOKE SETTLES INTO THE LOWER ATMOSPHERE. NO
PRECIPITATION EXPECTED THROUGH AT LEAST EARLY TUES AFTN AND THEN
THERE IS ONLY A SLIGHT CHANCE OF ISOLATED THUNDERSTORMS OVER THE
SOUTHWEST MTNS ON TUES EVE. WARM TEMPERATURES ALSO MAKE A STRONG
RETURN BEGINNING TOMORROW, WITH UPPER 80S TO LOW 90S FORECAST
THROUGH TUES. WARANAUSKAS

WEDNESDAY THROUGH SATURDAY...THE FORECAST AREA WILL STILL BE
UNDER THE INFLUENCE OF THE UPPER RIDGE THROUGH MIDWEEK. LATEST
MODELS SUGGEST SOME INCREASE IN MOISTURE SO WILL CONTINUE WITH THE
IDEA OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS BY
THURSDAY. WITH INCREASED SKY COVER EXPECT HIGH TEMPERATURES TO
COOL SLIGHTLY. THE UPPER RIDGE SHIFTS EAST LATER IN THE WEEK BUT
MOISTURE IS LIMITED SO WILL CONTINUE WITH THE INHERITED FORECAST
OF MAINLY ISOLATED SHOWERS AND THUNDERSTORMS. THE LATEST GFS AND
ECMWF HAVE A COLD FRONT SWEEPING THROUGH THE AREA SATURDAY
AFTERNOON AND NIGHT WITH THE POSSIBILITY OF ASSOCIATED GUSTY
WINDS. THIS COULD CREATE FIRE WEATHER CONCERNS.
BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  80  53  91  58 /   0   0   0   0
CTB  77  48  88  53 /   0   0   0   0
HLN  82  49  90  52 /   0   0  10  10
BZN  81  47  90  50 /   0   0  10  10
WEY  76  34  83  39 /   0   0  10  10
DLN  82  47  89  49 /   0   0  10  10
HVR  76  46  90  54 /   0   0   0  10
LWT  76  49  89  55 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR MTZ112.

&&

WEATHER.GOV/GREATFALLS

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.